Kansas, 2008

Tornadoes and Hail in Kansas, April 24 to 25, 2008

April 24 to 25, 2008 · NWS TOP · 17 events in 5 counties and zones

Elevated convection developed on the nose of the low level jet late the evening of the 24th, and continued through the morning of the 25th. Severe hail was the primary threat with the elevated storms, but a lone, long track supercell the developed over the northwestern part of the state was able to sustain it's strength through Cloud County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Elevated convection developed on the nose of the low level jet late the evening of the 24th, and continued through the morning of the 25th. Severe hail was the primary threat with the elevated storms, but a lone, long track supercell the developed over the northwestern part of the state was able to sustain it's strength through Cloud County. A relatively long track tornado crossed through Jewell County to just south of Jamestown in Cloud County before lifting. EF-1 damage was sustained in the Topeka Warning area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 24, 2:35 PM CST, 7 hours 20 minutes earlier.

Area forecast discussion, Apr 24, 2:35 PM CST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CDT THU APR 24 2008

.DISCUSSION...

MAIN FORECAST CONCERN FOR TONIGHT IS SEVERE WEATHER. EARLY AFTN
WATER VAPOR IMAGERY INDCS NEXT UPSTRM SHRTWV IS NOW MOVING THROUGH
CO AND IS PROGGED TO EMERGE OUT ONTO THE WESTERN HIGH PLAINS THIS
EVNG. 18Z SOUNDING FM KTOP INDCS A SIG INCREASE IN THE EML
TMPS...BUT ALSO A SIG INCREASE IN H825/850 MB MOISTURE. THUS THE
SOUNDING IS NOT STRONGLY CAPPED...BUT WITH A LACK OF LO LVL FORCING
AND LARGE-SCALE FORCING FOR SUBSIDENCE ALOFT...THE CAP IS EXPECTED
TO HOLD THRU THE EVENING. THUS MAINTAINED A SCHC POP IN THE FAR WEST
THIS EVNG AND THEN SPREAD LIKELY POPS AFTER MIDNIGHT ALONG THE KS
NEB BORDER WITH LO CHC POPS SOUTH OF INTERSTATE 70. CURRENT THINKING
IS STILL THAT THUNDERSTORMS WILL DEVELOP OVER THE TRI STATE REGION
OF SW NEB LATE THIS AFTN. SHEAR AND INSTABILITY SHLD ALLOW FOR
STORMS TO KEEP GOING THROUGH THE EVNG AS THEY MOV EWD. DEVELOPMENT
SHLD BE UPSCALE INTO A FORWARD PROPAGATING MCS AND ENTER OUR NW CWA
AT OR AFTER 9 PM. THUS SOME SEVERE WEATHER ACRS THE NORTH TONIGHT
STILL LOOKS LIKELY WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREAT. WL CONT WITH THE SVR WORDING IN THE NRN CWA WITH THIS
THINKING IN MIND. INCREASED GOING LOWS FOR TONIGHT OVER CNTRL AND
SOUTHERN CWA WHERE STG SRLY FLOW SHLD CONT THRU THE NIGHT KEEPING
TMPS UP.

SFC CDFNT SHLD BE MOVING THRU THE ERN CWA ARND 12Z FRI AND CLEAR THE
CWA AROUND 18Z. WL CONT WITH A MENTION OF TSRA IN THE MRNG ERN
CWA...BUT SHLD SEE A DRIER AFTN WITH MOISTURE AND INSTABILITY
GETTING PUSHED EWD. GOOD MIXING EXPECTED TOMORROW BEHIND THE FNT
TOMORROW WITH MOST LOCATIONS MIXING TO AT LEAST H85. DECENT CAA
BEHIND THE FNT WILL OFF-SET SOME OF GOOD MIXING...BUT DID INCREASE
GOING HIGHS OVER THE SRN CWA. BOUSTEAD

AS MAIN UPPER LEVEL TROUGH LIFTS OUT ACROSS THE UPPER MS VALLEY AND
WINDS BECOME LIGHTER WITH HIGH PRESSURE AND DRY AIR IN
PLACE...EXPECT AN UNSEASONABLY COOL NIGHT WITH LOWS IN THE UPPER 30S
COMMON. ANOTHER NORTHWEST FLOW WAVE WILL DIG SOUTHEAST ACROSS THE
CENTRAL PLAINS ON SATURDAY AND PROVIDE ANOTHER CHANCE FOR SHOWERS
AND ISOLATED THUNDERSTORMS. WITH A COOL START AND AN INCREASE IN
CLOUDS THROUGH THE DAY...HIGHS MAY BE LIMITE SOMEWHAT...ESPECIALLY
WITH ANY PRECIP THAT DEVELOPS. HAVE THEREFORE LOWERED HIGHS INTO THE
LOWER 60S ALONG AND NORTH OF I 70 AND INCREASED POPS IN THE
AFTERNOON NORTHWEST AREAS.

MODELS ARE QUICKER WITH THE SPEED OF THIS WAVE AND IT EXITS THE CWA
EARLY SUNDAY. AS A RESULT TRIMMED POPS SUNDAY TO ONLY THE SOUTHEAST
CWA IN THE MORNING. ALSO LOWERED HIGHS SLIGHTLY AS WELL WITH CAA
ARRIVING EARLIER IN THE DAY. OTHERWISE A COUPLE MORE UNSEASONABLY
COOL NIGHTS IN STORE ACROSS THE CWA SATURDAY NIGHT AND SUNDAY NIGHTS
IN NORTHWEST FLOW AND SFC HIGH PRESSURE BUILDING IN ACROSS THE AREA.

VEERING UPPER LEVEL FLOW AND LEESIDE CYCLOGENESIS WILL DEVELOP BY
TUESDAY INTO WEDNESDAY AND ALLOW FOR TEMPS TUESDAY INTO WEDNESDAY TO
WARM BACK INTO THE UPPER 60S TO LOWER 70S. IT WILL ALSO HELP TO
INCREASE THE CHANCES FOR SHOWERS/THUNDERSTORMS TO DEVELOP ALONG AND
NORTH OF A WARM FRONT NEAR THE AREAS LATE WEDNESDAY INTO THURSDAY.
BOTH ECMWF AND GFS ARE SIMILAR WITH THIS SCENARIO. HAVE THEREFORE
ADDED POPS INTO THURSDAY.  63

&&

.AVIATION...

MVFR CONDS EXPECTED TO GENERALLY CONT THRU THE NIGHT. AS MIXING
CONTS THIS AFTN MAY SEE SOME VFR CONDS FOR A TIME THIS EVNG
ESPECIALLY FOR THE MHK TAF SITE...BUT AS LO LVL JET ONCE AGAIN
DEVELOPS TONIGHT WLD EXPECT MVFR CONDS TO SET BACK IN AFTER 06Z
TONIGHT. CONSIDERED PUTTING IN SOME NON CONVECTIVE LO LVL WIND SHEAR
TONIGHT WITH THE LO LVL JET...BUT EVEN AFTER WINDS DIMINISH A LITTLE
THIS EVNG...SHLD SEE THE GUSTS ONCE AGAIN PICK UP AFTER MIDNIGHT.
DECIDED NOT TO INCLUDE ANY MENTION OF THUNDER IN ANY OF THE TAFS
SITES AS BEST COVERAGE IS EXPECTED TO BE NORTH OF THE
TERMINALS...BUT THIS WL HAVE TO BE MONITORED THRU LATE EVNG. VFR
CONDS ARE THEN EXPECTED TO DEVELOP THRU THE DAY ON FRI AS FNT MOVS
TO THE EAST. BOUSTEAD

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 24, 7:19 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
819 PM CDT THU APR 24 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-260130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
819 PM CDT THU APR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE STILL FORECAST TO FORM INTO A CLUSTER AND MOVE
EAST ACROSS NORTHERN KANSAS AND SOUTHERN NEBRASKA. THESE STORMS
WILL LIKELY NOT AFFECT NORTH CENTRAL KANSAS UNTIL AROUND
MIDNIGHT...THEN MOVING ACROSS NORTHEAST KANSAS THROUGH THE EARLY
MORNING HOURS. THESE STORMS WILL BE CAPABLE OF LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. THE MOST LIKELY AREA FOR THESE
STORMS TO OCCUR WILL BE NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS SHOULD BE EXITING NORTHEAST KANSAS DURING THE MORNING
THURSDAY. A COLD FRONT IS EXPECTED TO MOVE ACROSS NORTH CENTRAL...
NORTHEAST AND EAST CENTRAL KANSAS SATURDAY AFTERNOON AND EARLY
SUNDAY MORNING WHICH WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY STILL BE NEEDED AFTER MIDNIGHT FOR AREAS NORTH OF
INTERSTATE 70 AS THUNDERSTORMS COULD PRODUCE LARGE HAIL AND
DAMAGING WINDS.

WOLTERS

In the hours before

Special weather statement, Apr 24, 9:41 PM CST, 14 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1041 PM CDT THU APR 24 2008

KSZ008-009-250415-
REPUBLIC-WASHINGTON-
1041 PM CDT THU APR 24 2008

THROUGH 1115 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 26 MPH ACROSS PORTIONS OF REPUBLIC AND WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
CLUSTER OF STORMS IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG
WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
BELLEVILLE...CUBA...MUNDEN...NARKA...HADDAM...MORROWVILLE AND
MAHASKA.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Grand Island radar (KUEX), 92 km away, was scanning. The volume nearest the first event began at 03:54 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Republic

When
April 24, 9:55 PM CST
Where
Republic County, Munden
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.920, -97.500

Walnut size hail.

Hail, Republic

When
April 24, 9:59 PM CST
Where
Republic County, Munden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.920, -97.500

Hail, Washington

When
April 24, 10:03 PM CST to 10:05 PM CST
Where
Washington County, 9 mi N of Washington
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.950, -97.050

Hail, Washington

When
April 24, 10:09 PM CST
Where
Washington County, 8 mi N of Morrowville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.966, -97.170

Hail, Washington

When
April 24, 10:42 PM CST
Where
Washington County, 8 mi N of Morrowville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.966, -97.170

Hail, Washington

When
April 24, 11:00 PM CST
Where
Washington County, 6 mi N of Washington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.907, -97.050

Thunderstorm Wind, Republic

When
April 24, 11:15 PM CST
Where
Republic County, 4 mi N of Republic
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
39.978, -97.820

Measured 60 mph gust on home weather station.

Hail, Anderson

When
April 24, 11:15 PM CST
Where
Anderson forecast zone, 5 mi N of Republic
Measured
1.5 in hail
Reported by
Public
Coordinates
39.992, -97.820

Hail, Washington

When
April 24, 11:19 PM CST
Where
Washington County, 4.14 mi NNE of Hanover Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.959, -96.913

Tornado, Cloud

When
April 24, 11:45 PM CST to 11:58 PM CST
Where
Cloud County, 4.4 mi SW of Jamestown to 3.5 mi S of Jamestown
Rating
EF1
Path length
3.15 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
39.555, -97.929

The tornado crossed into Cloud County and caused damage across mainly rural areas. Several power poles were snapped off, an abandonded home was damaged, and several out-buildings were damaged.

Hail, Republic

When
April 25, 12:01 AM CST
Where
Republic County, 6 mi SSE of Courtland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -97.857

Hail, Republic

When
April 25, 12:11 AM CST
Where
Republic County, Norway
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.700, -97.780

Fifty mile per hour winds also reported.

Hail, Cloud

When
April 25, 12:16 AM CST
Where
Cloud County, 3 mi NE of Concordia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.601, -97.630

Tornado, Cloud

When
April 25, 12:26 AM CST to 12:27 AM CST
Where
Cloud County, 1.74 mi ENE of Hollis
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
39.640, -97.520

Brief touch down reported in an open field. No significant damage was reported.

Hail, Republic

When
April 25, 1:00 AM CST
Where
Republic County, Agenda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.720, -97.430

Hail, Cloud

When
April 25, 1:15 AM CST
Where
Cloud County, 5 mi SSE of Concordia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.503, -97.634

Hail, Clay

When
April 25, 1:50 AM CST
Where
Clay County, 5 mi WNW of Fact
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.578, -97.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86667, 86668, 86670, 86676, 86677, 86678, 86679, 86680, 86681, 97927, 97921, 97922, 97923, 98097, 97924, 97925, 97926.